The risk of congenital malformations in infants of women with epilepsy treated with antiepileptic drugs (AEDs) during the first trimester of pregnancy and in those whose mothers had discontinued AEDs before pregnancy was compared in a study at the Universities of Tampere and Oulu, Finland. The offspring of mothers taking valproate had a fourfold increase in risk for congenital malformations compared to untreated patients, whereas patients taking carbamazepine, oxcarbazepine, or phenytoin (as mono- or polytherapy without valproate) showed no increase in risk. The risk with valproate was dose related; in patients taking valproate at doses >1500 mg/day, the risk for congenital malformations was tenfold. Polytherapy that did not include valproate showed no increased risk of malformations. The most frequent malformations included limb anomalies (Polydactyly, hip luxation), genitourinary, cardiovascular, cleft lip and palate, and spina bifida. 
COMMENT. This population-based study involved large numbers of female epilepsy patients and their offspring, 1411 taking AEDs during the first trimester of pregnancy and 939 who had discontinued AEDs. Women with epilepsy during child-bearing years should be treated with AEDs other than valproate when possible.
An increased rate of major malformations in offspring exposed to valproate during the first trimester of pregnancy is also reported in a North American study . Among 149 women exposed to valproate, 16 (10.7%) gave birth to infants with major malformations, whereas the prevalence of malformations among infants of mothers taking AEDs other than valproate was only 2.9% (p<0.001). The relative risk of having an infant born with a major malformation for valproate-treated women is 7.3 (p<0.001).
Lamotrigine and risk of malformations. No increase in risk of major birth defects occurred in infants of mothers exposed prenatally to lamotrigine, in reports to the International Lamotrigine Pregnancy Register (ILPR) . The risk of 2.9% with lamotrigine monotherapy was similar to that in the general population and in women exposed to other AED monotherapy (3.3-4.5%). With lamotrigine polytherapy including valproate, the risk increased to 12.5%; with polytherapy excluding valproate, the risk was 2.7%.